Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Lubbock, TX

January 30, 200824 counties in Texas

NWS Lubbock, TX issued this red flag warning at Jan 30, 2008, 4:19 AM CST for 24 counties in Texas. It took effect at Jan 30, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 4:19 AM CST (10:19 UTC)
In effect from
Jan 30, 2008, 12:00 PM CST
Expired
Jan 30, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3266 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KLUB 301019
RFWLUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
419 AM CST WED JAN 30 2008

TXZ021>044-310000-
/O.UPG.KLUB.FW.A.0002.080130T1800Z-080131T0000Z/
/O.NEW.KLUB.FW.W.0004.080130T1800Z-080131T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
419 AM CST WED JAN 30 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON FOR SUSTAINED 20 FOOT LEVEL WINDS GREATER THAN 20 MPH...
RELATIVE HUMIDITIES LESS THAN 15 PERCENT...AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS WILL INCREASE INTO THE 20 TO 25 MPH RANGE AT THE
20 FOOT LEVEL THIS AFTERNOON. A VERY DRY AIRMASS WILL REMAIN IN
PLACE...AND THE RECENT DRY CONDITIONS HAVE LED TO A HIGH AMBIENT
FIRE DANGER. RED FLAG WARNING CRITERIA ARE EXPECTED TO BE MET
FOR SEVERAL HOURS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Jan 30, 3:32 AM CST, 47 minutes earlier.

Area forecast discussion, Jan 30, 3:32 AM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
332 AM CST WED JAN 30 2008

.SHORT TERM...
LOW TO MID LEVEL HEIGHT GRADIENT WILL TIGHTEN AGAIN THIS MORNING AS
NEXT UPPER LEVEL DISTURBANCE APPROACHES THE SRN/CNTL PLAINS.
ABUNDANT SUNSHINE SHOULD LEAD TO EFFICIENT MIXING OF HIGHER MOMENTUM
AIR. STRENGTH OF THE GRADIENT SUGGESTS SOME STATIONS MAY SEE
TRANSIENT ADVISORY LEVEL WIND SPEEDS...BUT CURRENTLY EXPECT SPEEDS
FOR THE MOST PART TO STAY IN THE 20-30 MPH WITH SOME GUSTS TO ABOUT
45 MPH. THUS ATTM WILL OPT AGAINST A WIND ADVISORY. DOWNSLOPING SWLY
WINDS WILL PUSH TEMPS TO THE WARM SIDE OF GUIDANCE.

SYSTEM THAT EXITS THE CNTL ROCKIES THIS EVENING AS AN OPEN TROUGH IS
PROGGED TO CLOSE OFF OVER WRN OKLAHOMA BY 12Z THURSDAY. INCREASING
DYNAMICS WILL GENERALLY REMAIN ACROSS THE PANHANDLE INTO SWRN KS BUT
SRN EXTENSION MAY BE INTO NRN FCST AREA. PREVIOUS FCST HANDLES WELL
AND HAVE LEFT POP/WX ORIENTATION AS IS. PACIFIC COLD FRONT TO SWEEP
ACROSS THE FCST AREA OVERNIGHT WITH GOOD SUBSIDENCE ON THE WEST SIDE
OF THE MID LEVEL TROUGH AXIS AFTER 06Z WITH 45KT 700MB WINDS
ROTATING AROUND THE AXIS. SHOULD THUS SEE A PERIOD OF GUSTY WINDS
AGAIN TOWARD SUNRISE THURSDAY.

.LONG TERM...
THE UPPER LEVEL STORM SYSTEM OVER THE AREA EARLY THURSDAY WILL
QUICKLY MOVE TO THE EAST DURG THE DAY. WILL RETAIN SLIGHT CHANCES OF
LIGHT SNOW OVER THE FAR NORTHEAST CWFA DURG THE MORNING...OTHERWISE
SKIES WILL CLEAR FM WEST TO EAST. TIGHT SFC PRESSURE GRADIENT DURG
THE MORNING WILL RESULT IN WINDY CONDITIONS...WITH WINDS DECREASING
IN THE AFTERNOON AS GRADIENT RELAXES. VERY DRY AIR WILL ONCE AGAIN
SPREAD INTO THE CWFA AFT 18Z WITH DEW POINTS FALLING INTO THE SINGLE
DIGITS...MAYBE EVEN BELOW ZERO. AT THIS TIME...DO NOT FORESEE RED
FLAG CRITERIA BEING MET AS 20 FOOT WINDS WILL DECREASE BTWN 10-15
KTS BY THE TIME RELATIVE HUMIDITIES FALL THROUGH THE TEENS.

SFC WINDS WILL QUICKLY TURN AROUND TO THE SOUTHWEST DURG THURS NIGHT
AS A LEE SIDE SFC TROUGH DEVELOPS. THIS PERSISTENT TROUGH WILL STICK
AROUND THROUGH THE WEEKEND...RESULTING IN BREEZY CONDITIONS AND
ABOVE NORMAL TEMPS...AND OF COURSE HEIGHTENED FIRE WEATHER CONCERNS.

NEXT UPPER LEVEL SYSTEM WILL TAKE SHAPE OVER THE FOUR CORNERS REGION
BY MONDAY. AT THIS TIME...MEDIUM RANGE MODELS VARY QUITE A BIT ON
STRENGTH AND TRACK OF THIS SYSTEM...THUS WILL NOT CHANGE CURRENT
FORECAST OF DRY CONDITIONS AND COOLER WX BY TUESDAY.

&&

.FIRE WEATHER...
WINDS ARE EXPECTED TO REACH 20 MPH AT THE 20-FOOT LEVEL BY LATE
MORNING. STILL SOME QUESTION ON DEW POINT TEMPERATURES AND THUS
RELATIVE HUMIDITY VALUES THIS AFTERNOON. VERY LOW DEW POINTS THIS
MORNING SHOULD INCREASE BY MID-MORNING AS HIGHER DEW POINTS ALOFT
GET MIXED DOWN TO THE SFC. HOWEVER THINK ATTM THAT GUIDANCE GOES TOO
HIGH WITH THESE DEW POINTS. HAVE UNDERCUT GUIDANCE NUMBERS AND A
FOUR OR FIVE HOUR PERIOD OF NEAR 15 PCT RELATIVE HUMIDITIES HAVE
DROPPED OUT OF THE GRIDS. MAY END UP BEING A MARGINAL EVENT AS FAR
AS CRITERIA GOES...BUT COMBINATION OF FCST WINDS...HUMIDITY AND FUEL
CONDITION WARRANT UPGRADING FIRE WEATHER WATCH TO A RED FLAG WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  19  41  19  59 /   0  30  10   0   0
TULIA         60  22  41  20  61 /   0  30  10   0   0
PLAINVIEW     62  23  43  19  61 /   0  20  10   0   0
LEVELLAND     61  22  45  20  61 /   0  10  10   0   0
LUBBOCK       62  25  46  20  62 /   0  10  10   0   0
DENVER CITY   61  21  47  22  61 /   0  10  10   0   0
BROWNFIELD    62  24  47  21  62 /   0  10  10   0   0
CHILDRESS     64  31  46  23  64 /   0  20  30   0   0
SPUR          64  29  48  22  63 /   0  10  10   0   0
ASPERMONT     65  36  50  22  63 /   0  10  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
THE FOLLOWING ZONES: TXZ021>044.

&&

07/21
Hazardous weather outlook, Jan 29, 3:38 PM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CST TUE JAN 29 2008

TXZ021>044-302145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
338 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PREVIOUS FIRE WEATHER AND WIND THREATS OVER THE SOUTH PLAINS
REGION HAVE SUBSIDED. NO ADDITIONAL WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER IS AGAIN POSSIBLE WEDNESDAY AFTERNOON. A
FIRE WEATHER WATCH IS IN EFFECT.

DRY CONDITIONS WILL PERSIST THROUGH AT LEAST FRIDAY...AND THE MOST
LIKELY TIMEFRAME FOR ADDITIONALLY CRITICAL FIRE WEATHER DURING
THE LATER HALF OF THE WORK WEEK APPEARS TO BE THURSDAY.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:42 PM CSTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more22 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.